Strep throat and tinnitus are two unrelated conditions, though they can occur at the same time in certain instances. The conditions are not caused by one another and occur for different reasons. If you have strep throat, but also experience ringing in your ears, there is an explanation that may ease your mind. If either of your conditions does not improve over several days, or gets worse, call your doctor immediately.
Video of the Day
Strep throat is a bacterial infection in the throat that is usually more severe than a sore throat caused by a viral infection. Individuals between the ages of 5 and 15 are more likely to develop strep throat, though people of any age can get the infection. Strep throat is caused by a bacteria called Streptococcus pyogenes, MayoClinic.com reports. The bacteria are spread through coughs, sneezes or sharing food and drinks with someone who is infected. Symptoms include sore throat, difficulty swallowing, fever, red and swollen tonsils, red spots on the roof of the mouth, headache and fatigue. Treatment includes a round of antibiotics to destroy the bacteria that causes the illness. Over-the-counter pain relievers may also help reduce your pain.
Tinnitus is the sensation of ringing in your ears. In most instances, tinnitus is not a sign of a dangerous health condition, though it could be a sign that you have an underlying problem that should be treated by your doctor. Tinnitus occurs when the tiny hairs in your ear are bent or damaged. This can occur because of age-related hearing loss, loud noises, an earwax blockage or changes in the bones inside your ear. Less common causes include stress, depression, head or neck injuries and Meniere's disease. Certain medications can also cause tinnitus. You may experience buzzing, ringing, roaring, clicking, hissing or whistling sensations if you have tinnitus.
Antibiotics are the most common form of treatment for strep throat, but certain ones may cause tinnitus, according to MayoClinic.com. The most common antibiotics that have been linked to tinnitus include chloramphenicol, erythromycin, gentamicin, vancomycin and bleomycin. Penicillin and amoxicillin are the two most common antibiotics prescribed to treat strep throat, but they may not always be effective. When penicillin or amoxicillin do not work, your doctor may prescribe erythromycin, a medication that may also cause tinnitus. If you experience tinnitus while on antibiotics, speak with your doctor about the benefits of switching to a different one.
Untreated strep throat can lead to more serious medical conditions. If your sore throat does not get better, or gets worse, call your doctor right away. Though rare, strep throat can cause rheumatic fever, scarlet fever and kidney inflammation or the infection may spread to other parts of your body. If your doctor recommends aspirin as an over-the-counter pain remedy, take only the prescribed dose. Large doses of aspirin might cause ringing in your ears. Chronic tinnitus can cause depression, difficulty sleeping, fatigue, anxiety and irritability. If your tinnitus does not go away within a few days, ask your doctor about potential causes and treatments.